(KRON) – Fentanyl has become a major crisis in San Francisco. In 2022, the drug accounted for 72 percent of the city’s 620 accidental drug overdose deaths, according to the city’s website.
The problems have persisted in other regions of the Bay Area as well. In Gilroy, three people were found dead in a home in February in what officials believe were fentanyl overdoses.
“A fentanyl overdose, or opioid toxicity, involves severely adverse effects and potentially life-threatening symptoms that develop after consuming too much of this substance,” the American Addiction Centers’ website said.
But how do you know if someone is suffering a fentanyl overdose?
According to the CDC, it can be difficult to tell whether someone is overdosing on fentanyl or simply high on the drug. The CDC listed the following symptoms as signs that an overdose is occurring.
Fentanyl overdose symptoms
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
The CDC says that if you aren’t sure whether a person is high or overdosing, treat the situation like an overdose and call 9-1-1 immediately. If it is available, people are urged to administer Naxalone or Narcan, drugs made to treat narcotic overdoses in emergencies.
Other tips include: trying to keep the person awake and breathing, laying them on their side to prevent choking and staying with them until emergency services arrive.
During a fentanyl overdose, people typically die due to respiratory depression, or when the lungs fail to breathe properly. People also sometimes suffer seizures, lung injury or heart problems. But if an overdose is treated in time, full recovery is possible.
“It’s critical to ensure that someone who may be overdosing on fentanyl receives the medical attention they need as soon as possible, and that naloxone is administered to this person promptly and properly,” American Addiction Centers’ website says.
KRON ON is streaming news live now
The website reads that people who take fentanyl accidentally are at greater risk for overdose because they are not as accustomed to opioid effects. The amount of fentanyl that will cause an overdose depends on several factors, including a person’s size and tolerance.
Taking fentanyl along with other substances like alcohol, prescription drugs or other illegal drugs can increase the chance of an overdose, per the Addiction Center. Taking fentanyl after a period of abstinence also increases the risk, as the person’s tolerance will be lower.